Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 321, NWS Midland/Odessa, TX

June 17, 2019Brewster County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2019, 5:29 PM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 5:29 PM CDT (22:29 UTC)
Expired
Jun 17, 2019, 6:30 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS54 KMAF 172229
SVRMAF
TXC043-243-377-172330-
/O.NEW.KMAF.SV.W.0321.190617T2229Z-190617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
529 PM CDT Mon Jun 17 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brewster County in southwestern Texas...
  Southeastern Jeff Davis County in southwestern Texas...
  Northeastern Presidio County in southwestern Texas...

* Until 630 PM CDT.

* At 529 PM CDT, a severe thunderstorm was located near Marfa, moving
  east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Marfa, Marfa Municipal Airport and Paisano Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3014 10419 3034 10417 3046 10378 3014 10375
TIME...MOT...LOC 2229Z 252DEG 17KT 3028 10407 

HAIL...1.50IN
WIND...60MPH
 
$$

24
1 follow-up statement
792 
WWUS54 KMAF 172307
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT Mon Jun 17 2019

TXC243-172316-
/O.CAN.KMAF.SV.W.0321.000000T0000Z-190617T2330Z/
Jeff Davis TX-
607 PM CDT Mon Jun 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFF DAVIS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3014 10411 3025 10403 3037 10377 3014 10375
TIME...MOT...LOC 2306Z 302DEG 15KT 3014 10391 

$$

TXC043-377-172330-
/O.CON.KMAF.SV.W.0321.000000T0000Z-190617T2330Z/
Brewster TX-Presidio TX-
607 PM CDT Mon Jun 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN BREWSTER AND EAST CENTRAL PRESIDIO COUNTIES...

At 606 PM CDT, a severe thunderstorm was located 13 miles southeast
of Marfa, moving southeast at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Paisano Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3014 10411 3025 10403 3037 10377 3014 10375
TIME...MOT...LOC 2306Z 302DEG 15KT 3014 10391 

HAIL...2.00IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:05 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 3:05 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
305 PM CDT Mon Jun 17 2019

.UPDATE...

See public discussion below.

&&

.DISCUSSION...

Public products have been updated for Severe Thunderstorm Watch
box # 391 until 10 pm CDT or 9 pm MDT for southeast New Mexico
and west Texas along and west of a Lamesa, Midland, Sheffield
line.

Prouducts to be sent shortly.

&&

.PREV DISCUSSION... /issued 205 PM CDT Mon Jun 17 2019/

DISCUSSION...
Despite a weak upper level ridge over the region strong to severe
thunderstorms are expected tonight through Tuesday night across
west Texas and portions of southeast New Mexico as a couple of
upper level disturbances move through the ridge and interact with
a moist and very unstable airmass. By Tuesday the dryline should
mix far enough east of southeast New Mexico to keep the precipitation
east of that area.

By Wednesday and Thursday zonal flow aloft will push the dryline
into west Central Texas and push the threat of thunderstorms
east of the forecast area. Low level thermal ridging and downslope
flow will allow high temperatures to climb to much above normal
values. Localized Heat Advisory criteria may be met near and
along the Rio Grande River(near Boquillas Canyon) Wednesday and
Thursday afternoon. Later shifts will need to monitor.

By Friday through next weekend southwesterly flow aloft will
develop once again ahead of a slow moving Pacific upper level
storm system. Default NBM guidance pops seem too low in this
regime and prefer the higher superblend pops for thunderstorms
in the eastern Permian Basin. Temperatures will remain above
normal through the extended forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  94  71 101 /  30  20  30   0
Carlsbad                       67  99  68 101 /  20  10   0   0
Dryden                         72  96  73 104 /  20  20  30  10
Fort Stockton                  70  96  72 102 /  30  30  20  10
Guadalupe Pass                 66  91  68  94 /  20  10   0   0
Hobbs                          64  95  66  98 /  30  10   0   0
Marfa                          58  91  62  94 /  20  30  10  10
Midland Intl Airport           69  95  72 102 /  20  20  20   0
Odessa                         69  96  71 102 /  20  20  20   0
Wink                           68  99  69 104 /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/72
Hazardous weather outlook, Jun 17, 2:02 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Mon Jun 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Mon Jun 17 2019 /102 PM MDT Mon Jun 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across the area
this afternoon and tonight. There is a marginal to slight risk of
severe storms, capable of producing large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of strong to severe thunderstorms again Tuesday
over the Permian Basin to the lower Trans Pecos and Big Bend. Large
hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 17, 4:04 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
404 PM CDT Mon Jun 17 2019

TXZ277-172145-
Davis Mountains TX-
404 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFF DAVIS AND
NORTH CENTRAL PRESIDIO COUNTIES UNTIL 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloys Camp, or 20 miles west of Fort Davis, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bloys Camp, McDonald Observatory and Davis Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3038 10420 3062 10433 3081 10406 3054 10392
      3045 10408
TIME...MOT...LOC 2104Z 243DEG 12KT 3058 10424

24
Local storm report, Jun 17, 4:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
412 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             FORT DAVIS              30.59N 103.90W
06/17/2019  E1.75 INCH       JEFF DAVIS         TX   PUBLIC

            HAIL SHATTERED A VEHICLE WINDOW.

&&

MSCHULDT
Local storm report, Jun 17, 4:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
418 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             FORT DAVIS              30.59N 103.90W
06/17/2019  E2.00 INCH       JEFF DAVIS         TX   PUBLIC

            WINDOWS, SKYLIGHTS, AND WINDOW PANES WERE BROKEN BY THE
            HAIL.

&&

MSCHULDT
Special weather statement, Jun 17, 4:30 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
430 PM CDT Mon Jun 17 2019

TXZ075-278-172215-
Pecos TX-Davis Mountains Foothills TX-
430 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS...NORTH
CENTRAL BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 515 PM
CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Alpine, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Pecos,
north central Brewster and southeastern Jeff Davis Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3043 10343 3055 10365 3067 10325 3041 10319
TIME...MOT...LOC 2130Z 258DEG 14KT 3049 10354

72
Special weather statement, Jun 17, 4:49 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
449 PM CDT Mon Jun 17 2019

TXZ276-277-172230-
Marfa Plateau TX-Davis Mountains TX-
449 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Bloys Camp, or 14 miles west of Marfa, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bloys Camp and Marfa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3066 10424 3047 10391 3021 10423 3023 10425
      3024 10424 3025 10425 3027 10428 3028 10429
      3027 10430 3036 10439
TIME...MOT...LOC 2148Z 211DEG 16KT 3037 10426

24
Special weather statement, Jun 17, 5:25 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
525 PM CDT Mon Jun 17 2019

TXZ276-277-172315-
Marfa Plateau TX-Davis Mountains TX-
525 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...SOUTH
CENTRAL JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 615 PM
CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marfa, Marfa Municipal Airport and Paisano Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3010 10416 3030 10425 3053 10396 3022 10371
TIME...MOT...LOC 2224Z 252DEG 19KT 3027 10410

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:30 PM CDTSpecial Weather StatementMAFReagan15 min
Jun 16, 9:19 PM CDTSpecial Weather StatementMAFReagan41 min
Jun 16, 9:31 PM CDTSevere Thunderstorm WarningMAFReagan32 min
Jun 17, 1:18 PM CDTSpecial Weather StatementMAFJeff Davis42 min
Jun 17, 2:18 PM CDTSpecial Weather StatementMAFJeff Davis42 min
Jun 17, 2:49 PM CDTSpecial Weather StatementMAFJeff Davis41 min
Jun 17, 2:56 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis64 min
Jun 17, 3:21 PM CDTSpecial Weather StatementMAFJeff Davis39 min
Jun 17, 3:35 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio55 min
Jun 17, 3:42 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio63 min
Jun 17, 3:57 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Presidio3 hr
Jun 17, 4:04 PM CDTSpecial Weather StatementMAFJeff Davis41 min
Jun 17, 4:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio63 min
Jun 17, 4:30 PM CDTSpecial Weather StatementMAF45 min
Jun 17, 4:49 PM CDTSpecial Weather StatementMAFJeff Davis41 min
Jun 17, 5:25 PM CDTSpecial Weather StatementMAFJeff Davis50 min
Jun 17, 5:28 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
Jun 17, 5:36 PM CDTSpecial Weather StatementMAFJeff Davis39 min
Jun 17, 5:58 PM CDTSpecial Weather StatementMAFCulberson47 min
Jun 17, 5:59 PM CDTSpecial Weather StatementMAFAndrews46 min
Jun 17, 5:59 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio61 min
Jun 17, 6:04 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves56 min
Jun 17, 6:07 PM CDTSpecial Weather StatementMAFPresidio38 min
Jun 17, 6:14 PM CDTSpecial Weather StatementMAFEctor46 min
Jun 17, 6:38 PM CDTSpecial Weather StatementMAFAndrews, Martin52 min
Jun 17, 6:44 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin49 min
Jun 17, 6:50 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines55 min
Jun 17, 6:51 PM CDTAreal Flood AdvisoryMAFAndrews, Ector3 hr
Jun 17, 6:58 PM CDTSpecial Weather StatementMAFBrewster47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.